Mother is left unable to walk after taking just three ANTIBIOTIC pills to treat a UTI: Disabled vet husband she previously cared for is also in a wheelchair

Photo of author
Written By Rivera Claudia

Lorem ipsum dolor sit amet consectetur pulvinar ligula augue quis venenatis. 

  • Talia Smith, 44, was hospitalized after taking the antibiotic Ciproflocaxin
  • The FDA puts a warning on Cipro, but Smith says she was not told about the risks 
  • Three years later she says she is still unable to walk and is in excruciating pain 

A woman was left in excruciating pain and unable to walk after she had a rare reaction to a common antibiotic prescribed to treat her UTI. 

Talia Smith, 44, from Norwood, Massachusetts, was hospitalized in April 2021 after taking three pills of ciproflocaxin, also known as Cipro, from the fluoroquinolones class of antibiotics. 

She said it felt like a ‘bomb went off’ in her body and five months later her condition had deteriorated until she could not even lift her arms above her head and was moved to hospice care weighing just 65 pounds. 

Three years on she says she has been left wheelchair bound, forced to blend all of her meals to a puree and unable to care for her veteran husband who is also in a wheelchair. 

The FDA puts a black box warning on fluoroquinolones, meaning they can result in death or serious injury, but Smith says she was not informed of the risks and was told it was a ‘safe and effective’ drug. 

Talia Smith with her husband, a US veteran who is also in a wheelchair. Smith used to care for him full time before she fell ill

Smith says she now has to puree all of her food as she has severe difficulty swallowing

Smith says she now has to puree all of her food as she has severe difficulty swallowing

Smith went to the doctor in April 2021 for treatment for a common UTI and was prescribed Cipro.

She told 25 Investigates she asked the doctor at the time: ‘This is a pretty strong antibiotic, is this the right one I should be taking? And is there anything I need to know?’ 

But she said the doctor reassured her: ‘There’s nothing you need to be aware of. This is a very safe and effective antibiotic for UTIs.’

Days later, she said it felt like a ‘bomb went off’ in her body. 

She said: ‘The third day I had stabbing pains, like in my heels, up my legs, like shooting pains, like I was getting electrocuted. And I was like: What the heck is this?

‘The next [week], I was sitting in a chair showering myself. The next I couldn’t get my hands above my head.’

Over the next five months she continued to deteriorate, ending up in hospice care weighing just 65 pounds. 

A year after she took the pills, she was moved to palliative care. 

Even today, nearly three years later she said she still relies on a wheelchair and a round the clock aid.  

The former fitness fanatic now relies on a wheelchair and has to puree all of her food

The former fitness fanatic now relies on a wheelchair and has to puree all of her food

It is a far cry from the life she lived before taking Cipro, working in the healthcare industry as a product manager and as a full-time carer to her disabled Veteran husband and their children and step-children. 

She said: ‘I worked out all the time. I ate well, I was healthy, I worked, I took care of my husband. I never got sick.’

She told News10: ‘Both of our lives were stolen from this, not just mine, his, my children, my stepchildren. 

‘I’m sitting right next to him in a wheelchair because of three pills. Three pills. I can’t take care of him. I can’t take care of myself. We both require 24/7 care now.’

Last year, she started sharing her story on TikTok and Instagram with some of her videos racking up 200,000 views. 

She is raising awareness for other people who have been ‘floxed’, the name given to people suffering extreme side effects after taking fluoroquinolones. 

Currently there are eight name-brand fluoroquinolones on the market, with 14.8 million people being prescribed it in 2022, according to figures provided by the CDC to 25 Investigates. 

She says she is determined to get better and to campaign for better warnings on the set of antibiotics and for doctors to be held responsible

Smith shares videos about her experience with her chronic illness to raise awareness

Smith shares videos about her experience with her chronic illness to raise awareness

Its recommended uses include: anthrax, gonorrhea, typhoid fever, and complicated bacterial infections. 

It should only be prescribed for UTIs if other treatments have failed. 

Its black box warns it can cause ‘disabling and potentially irreversible serious adverse reactions.’

Smith said: ‘It makes me angry because the first black box warning came out in 2008 for tendons. And then 2013 was irreversible peripheral neuropathy and 2016 was the permanent and disabling side effects. 

‘I took Cipro all the way in 2021. I think that would be plenty of time for doctors to get on board and to be able to convey these warnings to their patients.’ 

SOURCE

Leave a Comment